Australian GP Day One Report and Day Two Schedule
In a rain-soaked day at Phillip Island, Brit Cal Crutchlow set the pace in Free Practice 1 (FP1), ahead of Valentino Rossi and Danilo Petrucci.
“It’s been a disappointing day. We’re not so happy with the weather conditions of course, but you have to think about the safety of the riders. This is a really fast circuit and it became very difficult to see in the morning session, and then later in the day for the second practice there was no point in taking any risks. I didn’t even put my leathers on! We now need to concentrate on tomorrow. It looks like it will be wet again so that’s why we didn’t need to go out in the afternoon. We are very sorry for the fans who stood out in the rain and didn’t get to watch any more track activity, but we have to consider safety and make sure we get everyone through the weekend in good shape. I look forward to qualifying tomorrow now, and then to the race on Sunday.”
Australian Jack Miller claimed the fourth fastest time in FP1 showing his skills in the wet but little can be read into any of the results from the first day of MotoGP practice at Phillip Island.
“I’ve got to say the conditions were atrocious today, so firstly I want to say thanks to the Australian fans who still came out and supported me. We got out on track this morning and it wasn’t too bad in terms of learning something for the rain set-up, but this afternoon it was far too wet and dangerous. It’s a shame we couldn’t put on a show this afternoon but it was the correct decision to cancel the session because we simply can’t ride in those conditions. Hopefully for everybody’s sake the weather is better tomorrow and if practice and qualifying is wet then I’m confident I can be strong and do a good job. I felt I had good speed in the wet this morning and I don’t think missing two dry sessions will hurt us too much if it is dry tomorrow.”
Rossi was stripped of some of his lap times from FP1 after a technical infringement. Rossi exceeded the 10 lap maximum for the Michelin soft wet front tyre and dropped from P2 to P20, leaving Jack Miller to rise from P4 to P3.
“The conditions were very difficult today. Unfortunately we had bad weather, it was very cold and there was lots of water. This morning we were able to ride for 20 minutes in acceptable conditions and it wasn’t so bad, I was quite strong. In the afternoon the temperature went down and the amount of water was too much, so unfortunately we couldn’t ride. We couldn’t work on the feeling on the bike so we keep the quite good feeling we had at the beginning of the practice, but at the same time we lost the heat, so we have to wait for tomorrow.”
Team Suzuki Ecstar’s Maverick Viñales was sixth and the last man within a second of session and combined leader Cal Crutchlow, slotting in ahead of Monster Yamaha Tech 3’s Pol Espargaro and Aprilia Racing Team Gresini rider Alvaro Bautista as the timesheets started to spread out.
Nicky Hayden was the man in ninth, with the ‘Kentucky Kid’ taking over for the weekend on the second Repsol Honda machine. Pedrosa’s injury replacement rode the Repsol Honda for the first time since 2008, beating his teammate next year at Honda World Superbike Team – Stefan Bradl (Aprilia Racing Team Gresini) – into ninth as the German completed the top ten.
That top ten from FP1 now stand to graduate directly to the Q2 qualifying session if FP3 sees conditions cause problems once again on Saturday, with the big news the prospect of Movistar Yamaha MotoGP teammates Valentino Rossi and Jorge Lorenzo being forced into Q1. The factory Yamaha teammates will be praying the weather is better on Day 2 as they fight it out for second in the Championship, as will the crowd.
Mike Jones got to experience the Avintia Ducati and Michelin tyres for the first time in the wet getting in seven laps in FP1 to end the session 13th quickest. The young Queenslander recorded another three laps in FP2 before the session was marred by more wild weather. After a delayed start, a red flag after 32 minutes and an eventual cancellation of the session after only six bikes took to the track logging significantly slower times than FP1.
“It was incredible to go out on a MotoGP bike in front of the Australian fans at Phillip Island and even more so since I know this circuit very well and I already had some experience with the bike when this opportunity came. The morning session was good for me because I got to know how the bike feels in wet conditions. It was a real surprise because it was much easier to ride in the rain than I expected. After only a few laps I had a good feeling for what the tyres were doing and I felt comfortable immediately. I’m a bit disappointed that the conditions were much worse in the afternoon and we weren’t able to improve. It’s important for me to do many laps in order to understand the bike better, but we can’t control the weather. It is what it is and I can only hope that it will improve for the rest of the weekend so that we can improve as well.”
Due to the weather problems on Friday a revised Saturday schedule has been announced.
Phillip Island MotoGP Revised Saturday Schedule
|08:00||Gates open to public|
|07:55-08:10||Phillip Island Championship Rd 2 Supersport (8 Laps)|
|08:35-08:45||RAAF F/A-18A Jet Aerial Display|
|09:00-09:40||Moto3™ Free Practice 3 (40 min)|
|09:55-10:55||MotoGP™ Free Practice 3 (60 min)|
|11:10-12:10||Moto2™ Free Practice 3 (60 min)|
|12:20-12:55||MotoX2 Session 1 (35 min)|
|13:05-13:20||Phillip Island Championship Rd 2 Superbike (8 Laps)|
|13:35-14:15||Moto3™ Qualifying (40 min)|
|14:30-15:00||MotoGP™ Free Practice 4 (30 min)|
|15:10-15:25||MotoGP™ Qualifying 1 (15 min)|
|15:35-15:50||MotoGP™ Qualifying 2 (15 min)|
|16:05-16:50||Moto2™ Qualifying (45 min)|
|17:05-17:35||MotoX2 Session 2 (30 min)|
|17:40-17:50||Honda Junior GP Challenge (10 min)|
|17:40-17:55||RAAF Roulettes Aerial Display (15 mins)|
|19:00||Gates closed to public|
*Subject to change based on weather conditions.
Michelin Australian Motorcycle Grand Prix 2016 – Friday Results
- Cal Crutchlow 1m40.947
- Danilo Petrucci 1m41.010
- Jack Miller 1m41.457
- Marc Marquez 1m41.511
- Andrea Dovizioso 1m41.569
- Maverick Vinales 1m41.813
- Pol Espargaro 1m42.465
- Alvaro Bautista 1m42.956
- Nicky Hayden 1m43.012
- Stefan Bradl 1m43.070
- Yonny Hernandez 1m43.132
- Scott Redding 1m43.314
- Mike Jones 1m43.483
- Loris Baz 1m44.176
- Tito Rabat 1m44.178
- Eugene Laverty 1m44.181
- Aleix Espargaro 1m44.551
- Hector Barbera 1m44.792
- Jorge Lorenzo 1m45.561
- Valentino Rossi 1m47.225
- Bradley Smith 1m49.008
Phillip Island saw weather take center stage on Friday, with MotoGP losing most of FP2 after a red flag stopped the session because of the rain – and it was decided to not restart. Moto2, set to take to the track after the second session for the premier class, then had their FP2 session cancelled as track action was brought to an early halt.
Jonas Folger (Dynavolt Intact GP) went quickest in a tough Moto2 FP1, with continuous rain leaving Phillip Island Grand Prix Circuit soaked to the core. With no FP2, the morning session’s times now become those of Day 1, and Danny Kent (Leopard Racing) had an impressive showing in the first and only practice of the day to end up P2 behind Folger, as the 2015 Moto3™ World Champion found a big turn of speed.
Reigning Moto2 Champion Johann Zarco (Ajo Motorsport) was third in FP1. Zarco, who had a tough day in the difficult wet conditions on Sunday at the Czech GP, showed no such struggles at Phillip Island and comfortably remained in the top echelons of the order under the rain down under.
Lorenzo Baldassarri (Forward Racing Team) was fourth fastest as the Misano winner got back up towards the top of the timesheets, with Zarco’s key Championship rival Alex Rins (Paginas Amarillas HP40) in fifth – having won from pole in 2015, more than 6 seconds clear as a rookie and looking to repeat the feat.
Idemitsu Honda Team Asia rider Takaaki Nakagami ended the session in P6, ahead of aptly named ‘Pescao’ Hafizh Syahrin (Petronas Raceline Malaysia). Jesko Raffin (Sports-Millions-EMWE-SAG), Xavi Vierge (Tech 3 Racing) and home hero Remy Gardner (Tasca Racing Scuderia Moto2) completed the top ten.
Franco Morbidelli (Estrella Galicia 0,0 Marc VDS) had a spectacular crash mid-session – rider ok – to leave his EG0,0 Marc VDS machine in several parts in the gravel trap and a big job ahead for the team to rebuild the bike, and Luca Marini (Forward Racing) joined his compatriot in suffering an incident in the tough conditions. Both will be back out tomorrow to wipe the slate clean and avoid repeats.
The start time for Moto2 FP3 has been adjusted to allow for more track time in the intermediate class, with action now set to begin at 11:10 (GMT +11).
Moto2 – Free Practice 1 Results
- Jonas Folger (Dynavolt Intact GP) 1’47.629
- Danny Kent (Leopard Racing) 1’47.798
- Johann Zarco (Ajo Motorsport) 1’48.129
With conditions beginning difficult in Phillip Island and FP2 dawning even worse, Moto3 times on Friday afternoon couldn’t improve on those set in FP1 and the lightweight class were the only one of the day to complete a full second practice session. With Sky Racing Team VR46 rookie Nicolo Bulega having tamed the track first, the Italian therefore remained top on combined timesheets by the end of the day as rain reigned Phillip Island Grand Prix Circuit.
The Italian topped FP1 at the track despite his rookie status, with a cushion of more than four tenths above nearest rival Niccolo Antonelli (Ongetta-Rivacold), and another rookie – Estrella Galicia 0,0 rider Aron Canet, who was the early leader. Antonelli was a big crasher of the day in FP2, but was unhurt in the incident as rates of attrition were high.
In the afternoon with harder rain, FP2 saw John McPhee (Peugeot MC Saxoprint) – Brno’s wet weather winner – rise to the top in the torrential conditions, with the Scotsman leading Tatsuki Suzuki (CIP-Unicom Starker) and two-time wet race winner Khairul Idham Pawi (Honda Team Asia). Pawi had a more difficult FP1, before bouncing back in the tougher conditions of FP2 to get in with the frontrunners – but is left much lower down on combined times.
It was a positive day for RBA Racing Team as action opened in Australia, as Gabriel Rodrigo and Juanfran Guevara completed the top five in the afternoon. Rodrigo was also quick in the slightly easier conditions in FP1, taking P4 on combined times.
Behind Rodrigo on the combined timesheets were Andrea Migno (Sky Racing Team VR46), Suzuki, Andrea Locatelli (Leopard Racing), Fabio Di Giannantonio (Gresini Racing Moto3), Bo Bendsneyder (Red Bull KTM Ajo) and Livio Loi (RW Racing GP BV).
Freshly crowned Moto3 World Champion Brad Binder – who had an incredible save in FP1 as his Red Bull KTM Ajo machine threatened to highside him off – was sixth fastest in FP2, but finds himself down on the timesheets on combined times.
With Bulega clear at the front by the end of play on Friday, the paddock now looks up to the skies to see what weather on qualifying day will bring. Schedule changes see the lightweight class head out on track an hour earlier than the original schedule at 9:00 (GMT +11), as the timetable shuffles to allow Moto2 and MotoGP some more track time in better conditions.
Moto3 – Free Practice 1 Results
- Nicolo Bulega (ITA SKY Racing Team VR46) 1’49.589
- Niccolò Antonelli (ITA Ongetta-Rivacold) 1’50.045
- Aron Canet (SPA Estrella Galicia 0,0) 1’50.129